The following is a summary of some recent studies on COVID-19. They include research that warrants further study to corroborate the findings and that has yet to be certified by peer review.
Alzheimer’s-like changes seen in COVID-19 patients’ brains
People who die of severe COVID-19 have brain abnormalities that resemble changes seen in Alzheimer’s disease – accumulation of a protein called tau inside brain cells, and abnormal amounts of the protein beta-amyloid that accumulates into amyloid plaques – small studies have found.
At Columbia University, Dr. Andrew Marks and colleagues studied the brains of 10 COVID-19 patients and found defects in proteins called ryanodine receptors that control the passage of calcium into cells. In Alzheimer’s disease, defective ryanodine receptors are linked to accumulation of tau into so-called neurofibrillary tangles. These tangles were present in high levels in the COVID-19 patients’ brains, the Columbia team reported on Thursday in Alzheimer’s & Dementia. Other research teams have looked for – and found – abnormal amyloid levels in brains of COVID-19 patients, according to reports posted online ahead of peer review on bioRxiv and on The Lancet’s preprint server.
In all the studies, patients had experienced the most severe forms of COVID-19. If similar changes are occurring in the brains of patients with milder illness, that might help explain the “brain fog” associated with long COVID, Marks said. Patients with severe COVID-19 might be at higher risk for dementia later in life, but it is too soon to know, he added. His advice: Get a booster vaccine and avoid the virus. “If you get COVID-19, you probably won’t die, but we still don’t know a lot about the long-term effects.”
Seniors can get flu shot, mRNA COVID-19 booster together
Seniors can safely get the high-dose flu vaccine and an mRNA COVID-19 booster dose at the same time, a new study confirms.
The study’s 306 participants, all older than 65, were randomly assigned either to receive Sanofi’s Fluzone High-Dose Quadrivalent influenza vaccine and a third shot of Moderna’s mRNA vaccine at the same time, or either of the vaccines alone. Blood samples obtained before and 21 days after vaccination showed that giving the two vaccines together did not affect the resulting immune response, with similar antibody levels generated in participants in each of the three groups, according to a report published on Tuesday in The Lancet Respiratory Medicine.
A spokesperson for Sanofi said combined administration of the COVID-19 and influenza vaccines “did not raise any safety concerns and the study team is continuing to follow study participants through 6 months after vaccination.”
Fluid in some rapid COVID tests could be deadly for kids
In some COVID-19 rapid test kits, the small bottle of “reagent” fluid contains sodium azide, a powerful poison that is particularly dangerous for small children, experts warn.
In adults, small amounts can quickly cause dangerously low blood pressure, dizziness, fainting, or even heart attacks or strokes, said Dr. Kelly Johnson-Arbor, Co-Medical Director of the National Capital Poison Center in Washington, D.C. Higher doses can be fatal, she and her colleagues wrote in The American Journal of Emergency Medicine. Sodium azide levels in COVID-19 rapid test kits are not always high enough to cause low blood pressure in adults, and the iHealth kits being sent out by the U.S. government do not contain any sodium azide at all, Johnson-Arbor said. “However… since children are typically much smaller than adults, they are at a higher risk of experiencing poisonous effects after swallowing any amount,” she said.
Poison control hotlines have been getting reports of accidental exposures to the reagent fluid. “Some people have swallowed the solution, some have spilled it onto their skin, and others have put it in their eyes,” mistaking the bottle for eye drops, Johnson-Arbor said. “If you or a loved one swallows the reagent fluid or gets the fluid in their eyes or on the skin, contact Poison Control right away.” (In the U.S., at www.poison.org or 1-800-222-1222; in the UK at https://www.npis.org/).